Alert archive / Maryland / Flash Flood Warnings in 2017

Flash Flood Warning 49, NWS Baltimore/Washington

August 21, 2017Charles County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 21, 2017, 5:24 PM EDT for Charles County, Saint Mary's County, Maryland. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 5:24 PM EDT (21:24 UTC)
Expired
Aug 21, 2017, 8:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Charles County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:05 PM EDTFLASH FLOOD2 Ne Chaptico, MDA FOOT OF WATER FLOWING OVER BAPTIST CHURCH ROAD NORTH OF CHAPTICO ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WGUS51 KLWX 212124
FFWLWX
MDC017-037-220030-
/O.NEW.KLWX.FF.W.0049.170821T2124Z-170822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
524 PM EDT MON AUG 21 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Northwestern St. Marys County in southern Maryland...
  Southeastern Charles County in southern Maryland...

* Until 830 PM EDT

* At 523 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Up to three inches of rain have already
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Leonardtown, Wicomico, Mechanicsville, Charlotte Hall, Bushwood,
  Clements, Compton, Morganza, Dentsville, Chaptico, Mount Victoria,
  Maddox, Loveville, Helen and Oakley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3839 7665 3824 7667 3829 7685 3843 7697
      3853 7688

$$

LFR
3 follow-up statements
115 
WGUS71 KLWX 212242
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
642 PM EDT MON AUG 21 2017

MDC017-037-220030-
/O.CON.KLWX.FF.W.0049.000000T0000Z-170822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Marys MD-Charles MD-
642 PM EDT MON AUG 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHWESTERN ST. MARYS AND SOUTHEASTERN CHARLES COUNTIES...

At 640 PM EDT, Doppler radar indicated more showers and 
thunderstorms headed to southeastern Charles and northwestern Saint 
Marys counties. Flooding was reported near Chaptico in Saint Marys 
county on Baptist Church Road north of Chaptico Road.

Some locations that will experience flooding include... Leonardtown,
Wicomico, Mechanicsville, Charlotte Hall, Bushwood, Clements, 
Compton, Morganza, Dentsville, Chaptico, Mount Victoria, Maddox, 
Loveville, Helen and Oakley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3839 7665 3824 7667 3829 7685 3843 7697
      3853 7688

$$

LFR
327 
WGUS71 KLWX 220004
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
804 PM EDT MON AUG 21 2017

MDC037-220013-
/O.CAN.KLWX.FF.W.0049.000000T0000Z-170822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Marys MD-
804 PM EDT MON AUG 21 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ST. MARYS COUNTY IS
CANCELLED...

LAT...LON 3840 7685 3839 7687 3838 7687 3836 7690
      3843 7697 3853 7688 3848 7679

$$

MDC017-220030-
/O.CON.KLWX.FF.W.0049.000000T0000Z-170822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles MD-
804 PM EDT MON AUG 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
EAST CENTRAL CHARLES COUNTY...

At 803 PM EDT, emergency management reported flooding still ongoing 
in around the Dentsville area with some road closures due to earlier 
storms.

Some locations that will experience flooding include...
Wicomico, Charlotte Hall and Dentsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3840 7685 3839 7687 3838 7687 3836 7690
      3843 7697 3853 7688 3848 7679

$$

LFR
690 
WGUS71 KLWX 220020
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
820 PM EDT MON AUG 21 2017

MDC017-220030-
/O.EXP.KLWX.FF.W.0049.000000T0000Z-170822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles MD-
820 PM EDT MON AUG 21 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL CHARLES COUNTY WILL
EXPIRE AT 830 PM EDT...

The threat of rapid-life threatening flooding has ended, but the
flood threat continues. A flood warning has been issued to replace
the flash flood warning.

LAT...LON 3840 7685 3839 7687 3838 7687 3836 7690
      3843 7697 3853 7688 3848 7679

$$

LFR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:30 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 21, 2:30 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EDT Mon Aug 21 2017

.SYNOPSIS...

A disturbance will bring showers and thunderstorms to parts of
our region this afternoon and evening. High pressure will regain
control overnight tonight through Tuesday, before a strong cold
front pushes across our region and brings another threat for
showers and thunderstorms Tuesday night into Wednesday. The
front could stall to our southeast, while a second area of high
pressure builds in from the west later this week.

&&

.NEAR TERM /TONIGHT/...

With temperatures in the upper 80s and dewpoints in the mid 70s
the atmosphere east of the mountains has CAPEs of 3-4K j/kg.
HRRR has been fairly constant in developing convection east of
the mountains during the late afternoon - any storms that
develop will be able to feed off that energy and grow rapidly.
These will have potential to become severe with damaging winds
being the largest threat. Unlike a few weeks ago there is 20-30
knots of steering flow aloft. This makes me think that cells
will move - hence lowering the flash flood threat.

Thunderstorms possible through midnight east of the mountains..
then some fog possible in the central Shenandoah Valley and in
the valleys west of the Blue Ridge.

It will be a very warm night - lower to mid 70s east of the
mountains...mid to upper 60s west.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

A very warm day on tap Tuesday with highs in the lower to mid
90s. A cold front will move into the Ohio Valley by Tuesday
evening...bringing a chance of thunderstorms to the western part
of the forecast area late in the afternoon/evening. Given the
amount of CAPE that will be available severe weather is a
possibility, especially west of the Blue Ridge. SREF has been
consistent on weakening the storms after 00Z Wednesday as these
attempt to track east of the mountains - we'll have to see.

The front is expected to move through the forecast area Tuesday
night into Wednesday morning. This will bring a drop of about
ten degrees to the region Wednesday, and the start of some very
pleasant weather that will go into the weekend.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

High pressure passing from the Great Lakes into New England will
control the weather pattern over the Mid-Atlantic late this week
through the weekend. Temperatures and humidity will be below normal,
more reminiscent of late September than late August. Precipitation
chances will be minimal during this time.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

VFR conditions outside of possible thunderstorms.
IAD/DCA/BWI/MTN will be the most likely to experience these.

VFR during the day Tuesday. Thunderstorms will again be possible
Tuesday night. MRB may be the most at risk.

VFR again Wednesday.

Mainly VFR expected w/ light N flow as high pressure moves
to the north Thu-Fri.

&&

.MARINE...

A small craft has been issued for the wider part of the Bay and
lower Potomac. Thunderstorms will be possible on all the waters
for the remainder of the afternoon and this evening.

Another SCA is in effect Tuesday afternoon/evening.

Generally light flow is expected over the waters late in the
week as high pressure moves by to the north.

&&

.TIDES/...

Anomalies are only around a half foot above normal this afternoon
but they are slowly rising with southerly flow. With the new moon,
it won't take much more anomaly for sensitive sites to approach
minor flood stage. Current projections indicate Annapolis, Straits
Point, and DC SW Waterfront will need to be monitored for flooding
during the late night/Tuesday morning high tide cycle.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 11 PM EDT Tuesday for
     ANZ530>543.

&&

PRODUCTS...WOODY!/DFH/ADS
Hazardous weather outlook, Aug 21, 3:50 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
350 PM EDT Mon Aug 21 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
350 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are anticipated this afternoon and
evening. A few storms may become severe...with damaging winds and
large hail being the primary threats. Locally heavy rainfall may
also lead to isolated flash flooding during this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms Tuesday night have the potential to
become severe...with damaging wind gusts being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Local spotter activation may be needed this afternoon and
evening...and again Tuesday night.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
350 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are anticipated this afternoon and
evening. These may produce heavy rainfall. A severe thunderstorm
with damaging wind gusts and large hail will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms Tuesday night have the potential to
become severe...with damaging wind gusts being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Local spotter activation may be needed this afternoon and
evening...and again Tuesday night.

In the hours before

Local storm report, Aug 21, 4:48 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 PM EDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             2 ESE ROSEDALE          39.32N  76.48W
08/21/2017  E0.75 INCH       BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1702896

HAS
Local storm report, Aug 21, 4:58 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             2 E DUNDALK             39.27N  76.47W
08/21/2017  E1.00 INCH       BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1702897

HAS
Local storm report, Aug 21, 5:15 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FLASH FLOOD      HANOVER                 39.19N  76.72W
08/21/2017                   HOWARD             MD   DEPT OF HIGHWAYS

            MARYLAND 150 WESTBOUND LANE CLOSED BETWEEN MARLYN AVE
            AND OLD EASTERN AVE

&&

EVENT NUMBER LWX1702898

HAS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:09 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford51 min
Aug 21, 3:30 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore4 hr
Aug 21, 3:44 PM EDTSevere Thunderstorm WarningLWXCharles46 min
Aug 21, 4:51 PM EDTSevere Thunderstorm WarningLWXCharles, Saint Mary's39 min
Aug 21, 5:00 PM EDTTornado WarningLWXCharles, Saint Mary's30 min
Aug 21, 5:29 PM EDTSevere Thunderstorm WarningLWXSaint Mary's34 min
Aug 21, 5:47 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore43 min
Aug 21, 7:56 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington49 min

Nearby

Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.